Alert archive / North Carolina / Red Flag Warnings in 2007
Red Flag Warning 5, NWS Raleigh, NC
NWS Raleigh, NC issued this red flag warning at Apr 17, 2007, 11:18 AM EDT for 24 counties in North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2007, 11:18 AM EDT (15:18 UTC)
- Expired
- Apr 17, 2007, 6:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
All 24 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KRAH 171518 RFWRAH RED FLAG WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1118 AM EDT TUE APR 17 2007 ...VERY DRY AND WINDY WEATHER TO CONTINUE THIS AFTERNOON... .INTENSE LOW PRESSURE OFF THE NEW ENGLAND COAST WILL BE SLOW TO MOVE EAST TODAY. THE PRESSURE GRADIENT WILL REMAIN TIGHT AND WILL COMBINE WITH THE MIXING OF THE STRONGER WINDS FROM ALOFT THROUGH THE AFTERNOON. WINDS WILL DECREASE RAPIDLY THIS EVENING... ALLOWING A BETTER RELATIVE HUMIDITY RECOVERY THAN MONDAY NIGHT. NCZ007>010-021>026-038>041-073>077-083>086-088-172200- /O.NEW.KRAH.FW.W.0005.070417T1518Z-070417T2200Z/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- 1118 AM EDT TUE APR 17 2007 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL COMBINE WITH MINIMUM RELATIVE HUMIDITY VALUES OF AROUND 20 PERCENT... AND MAXIMUM TEMPERATURES AROUND 70... TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON. THE FINE FUEL MOISTURE LEVELS HAD DIPPED TO CRITICAL LEVELS AS OF TUESDAY DUE TO THE STRONG DRYING WINDS IN THE PAST 24 HOURS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BADGETT
1 follow-up statement
000 WWUS82 KRAH 172205 RFWRAH RED FLAG WARNING NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT TUE APR 17 2007 ...THE RED FLAG WARNING ISSUED EARLIER FOR PORTIONS OF CENTRAL NORTH CAROLINA HAS EXPIRED. NCZ007>010-021>026-038>041-073>077-083>086-088-172315- /O.EXP.KRAH.FW.W.0005.000000T0000Z-070417T2200Z/ PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- 605 PM EDT TUE APR 17 2007 ...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS AFTERNOON... THE RED FLAG WARNING HAS EXPIRED AT 6 PM EDT THIS EVENING. SURFACE WINDS WILL CONTINUE TO SLOWLY DIMINISH TO LESS THAN 15 MPH FROM THE NORTHWEST THIS EVENING AND RELATIVE HUMIDITY WILL SLOWLY RECOVER ABOVE 25 PERCENT AS TEMPERATURES BEGIN TO COOL INTO THE 60S AROUND NIGHTFALL. $$ RFG
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 17, 10:36 AM EDT, 42 minutes earlier.
Area forecast discussion, Apr 17, 10:36 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1036 AM EDT TUE APR 17 2007 .SHORT TERM /REST OF TODAY/ ...WINDS AND FIRE WEATHER ARE CONCERNS FOR THE REST OF THE DAY... A SLOW MOVING 986 MB SURFACE LOW OFF THE NEW ENGLAND COAST WAS STILL CLOSE ENOUGH TO OUR REGION TO KEEP A TIGHT PRESSURE GRADIENT THROUGH THE AFTERNOON. AN APPALACHIAN LEE TROUGH FORMED LAST NIGHT ALLOWING THE WINDS TO BECOME LIGHT SW OVER THE CENTRAL AND EASTERN SECTIONS OF THE PIEDMONT... BUT WINDS STAYED UP ALL NIGHT IN THE NW PIEDMONT AND ELEVATED TERRAIN TO THE NW. 12Z/17 APRIL DATA ANALYSIS INDICTED THE MIXED LAYER OVER OUR REGION WAS ABOUT 5K FEET TODAY AS COMPARED TO 8K FEET DURING MONDAY. WINDS A TOP THE MIXED LAYER WERE STILL OBSERVED AT 50-60KT OVER BOTH BLACKSBURG AND GREENSBORO. WINDS INCREASED TO 70+ KNOTS AT H7... BUT DECREASED UPSTREAM OVER THE OHIO VALLEY. CONDITIONS ARE STILL FAVORABLE FOR A WINDY DAY... WITH SUSTAINED WINDS OF 15 TO 25 MPH... AND GUSTS TO 35 MPH (NW) AND 30 ELSEWHERE. THIS BRINGS US TO THE FIRE WEATHER RELATED PARAMETERS OF MAXIMUM TEMPERATURES... MINIMUM RELATIVE HUMIDITIES... AND WIND GUSTS. -BADGETT && .FIRE WEATHER... THE MAXIMUM TEMPERATURE FORECAST OF 65-70 THIS AFTERNOON STILL LOOKS GOOD. LOW LEVEL THICKNESS SUPPORT THE COOLER READINGS IN THE NE... WITH WARMEST OVER THE SW AND SANDHILLS. WE WILL NEED TO BUMP UP HIGHS INTO THE LOWER OR POSSIBLY MID 70S THERE. THE DEW POINT TEMPERATURES FROM THE STATISTICAL GUIDANCE HAS AGAIN VERIFIED MISERABLY IN THE NW FLOW RESUME. WE WILL NEED TO CONTINUE TO ADJUST DOWNWARD THE DEW POINTS (INTO THE LOWER 20S NW RANGING TO UPPER 20S FAR NE). CORRESPONDING MINIMUM RELATIVE HUMIDITY VALUES OF 15-20 PERCENT EXPECTED NW... RANGING TO 25 PERCENT FAR NE. THESE PARAMETERS COMBINED WITH WIND GUSTS TO BETWEEN 25 AND 35 MPH MAKE FOR AN ADVERSE FIRE BEHAVIOR DAY. A CONFERENCE CALL HAS BEEN SCHEDULED WITH THE NORTH CAROLINA FOREST SERVICE (NCFS) AT 1045 AM. WE WILL AT THE VERY LEAST NEED TO ISSUE A FIRE DANGER STATEMENT FOR THE AFTERNOON BASED ON THESE PARAMETERS. IT APPEARS THAT THE 1 HOUR FUEL MOISTURE LEVELS ARE DROPPING FAST DUE TO THE PERSISTENT DRY WINDY WEATHER. VALUES WERE APPROACHING CRITICAL THRESHOLDS AGAIN OF LESS THAN 7 PERCENT OVER THE SANDHILLS. A RED FLAG WARNING MAY BE NEEDED THIS AFTERNOON DEPENDING ON THE INFORMATION THAT WE RECEIVE FROM THE NCFS. DETAILS TO FOLLOW BY 1130 AM. && .PREV DISCUSSION... /ISSUED 339 AM EDT TUE APR 17 2007/ SHORT TERM /TODAY THROUGH THURSDAY NIGHT/... DEEP CYCLONE OFF NJ COAST SLOWLY MOVING FARTHER OUT TO SEA TODAY. STILL EXPECT BREEZY/WINDY CONDITIONS (ESPECIALLY THIS MORNING) BUT NOT NEARLY AS STRONG AS GUSTS RECORDED MONDAY. SKIES WILL REMAIN MOSTLY CLEAR EXCEPT FOR THE FAR NE COUNTIES AS DEEP CYCLONIC FLOW WILL LIKELY WRAP ANOTHER ROUND OF STRATO CU ACROSS THE REGION LATER THIS MORNING. MIXING OVERNIGHT HAVE KEPT TEMPS UP WITH MOST PLACES AT 07Z STILL HOVERING NEAR/JUST ABOVE 50 DEGREES. LOW LEVEL THICKNESSES SUGGEST MAX TEMPS THAT FAVOR A BLEND OF MOS GUIDANCE (MID 60S NORTH TO NEAR 70 SOUTH). SOUTHERN STREAM SYSTEM CURRENTLY OPENING UP AND PROGGED TO MOVE STEADILY EWD ACROSS TX TODAY AND INTO THE LOWER MS VALLEY EARLY WED. GFS BRINGS THIS SYSTEM QUICKLY EWD LATE WED INTO THE SE U.S. THIS APPEARS TOO FAST AS DEEP VORTEX OFF SOUTHERN NEW ENGLAND COAST SHOULD INDUCE SOME RIDGING ALOFT AS PER NAM SOLUTION. FOR NOW WILL PLAY UP CLOUD COVERAGE FOR WED BUT PLAN TO KEEP POPS BELOW 20%. THU...UPPER LOW OVER GREAT LAKES DIVES SEWD INTO CENTRAL NC AS A RESULT OF DEEP NW FLOW DUE TO DEEP VORTEX. THIS SYSTEM A BIT MORE PROBLEMATIC. RH CROSS SECTIONS DEPICT DECENT MOISTURE DEPTH WITH FORECAST SOUNDINGS PROJECTING PRECIPITABLE WATER VALUES AOA NORMAL VALUES AND (NOT SURPRISING) MID LEVEL LAPSE RATES IMPRESSIVE THU AFTERNOON (6.5-7 DEG/C). HOWEVER DIFFICULT TO PINPOINT ANY LOW/MID LEVEL MECHANISM TO FOCUS/GENERATE PRECIP. ALSO UPPER LEVEL JET POSITION NOT FAVORABLE FOR ENHANCED LIFT. OVERALL CONFIDENCE BELOW NORMAL. CONSIDERING AVAILABLE MOISTURE AND STRENGTH OF SYSTEM...CHANCE POPS WARRANTED BUT NOT READY TO GO ANY HIGHER. DUE TO EXPECTED CLOUD COVERAGE...LOWERED MAX TEMPS 2-3 DEGREES. DUE TO VERY LOW FREEZING LEVELS...POTENTIAL EXIST FOR LOW TOPPED CONVECTION WITH HAIL (IF ENOUGH LIFT OBTAINED TO GENERATE CONVECTION). LONG TERM /FRIDAY THROUGH MONDAY/... UPPER LEVEL SYSTEM EXITS REGION LATE THU NIGHT. RISING MID/UPPER LEVEL HEIGHTS FRI INTO SUN SPELLS TEMP RECOVERY DURING PERIOD. EXPECT TEMPS TO REMAIN 2-3 CATEGORIES BELOW NORMAL FRI WITH TEMPS WARMING TO NEAR NORMAL LEVELS SUN. MON COULD BE QUITE WARM DUE TO SW FLOW AHEAD OF FRONTAL SYSTEM DRAPED ACROSS THE OH VALLEY. AVIATION /07Z-06Z/... VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. THE VERTICALLY STACKED CLOSED LOW OFF THE SOUTHERN NEW ENGLAND WILL SLOWLY MOVE OUT TO SEA TODAY. TIGHT PRESSURE GRADIENT FOR ONE MORE DAY...ALTHOUGH NO WHERE NEAR THE SEVERITY OF MONDAY...SUSTAINED WINDS 15KT WITH GUSTS TO 25KTS. MODEL TIME HEIGHT SECTIONS INDICATE ANOTHER WAVE OF STRATOCU ADVECTING IN FROM THE NNW FROM UPPER LOW BY MIDDAY...AND MAINLY ACROSS THE NE PIEDMONT AND NORTHERN COASTAL PLAINS. WINDS WILL DIMINISH IN THE EVENING WITH MOSTLY CLEAR SKIES. THE NAM AND NGM WERE PREFERRED WITH SLOWER TIMING OF MID AND HIGH CLOUDS LATE TUESDAY NIGHT/WEDNESDAY MORNING ASSOCIATED WITH WEAKENING LOWER MS VALLEY S/W TROUGH. THE GFS APPEARS TO MOISTEN THINGS UP TOO QUICKLY DUE TO CONVECTIVELY INDUCED VORTICES. FIRE WEATHER... THE HIGH WINDS OF MONDAY HAVE ALREADY DRIED 10-HR FINE FUEL MOISTURES TO 7-8%...JUST ABOVE OF CRITICAL VALUES. WITH ANOTHER DAY OF SUSTAINED NW WINDS OF 15KTS WITH GUSTS TO 25KTS AND AFTERNOON RH BETWEEN 20 TO 25% WILL FURTHER DEPLETE FINE FUEL LEVELS. WILL NOT ISSUE ANY FIRE DANGER STATEMENT AND JUST HANDLE WITH HAZARDOUS WEATHER OUTLOOK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BADGETT/MWS/RA
Hazardous weather outlook, Apr 17, 5:41 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 541 AM EDT TUE APR 17 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 541 AM EDT TUE APR 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. EXPECT NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS AROUND 30 MPH TODAY. IN ADDITION...MINIMUM RELATIVE HUMIDITY LEVELS WILL FALL TO BETWEEN 20 AND 25 PERCENT FROM 10 AM AND 6 PM. THESE CONDITIONS WILL CONTINUE TO DRY FINE FUELS SUCH AS DEAD GRASSES AND TREE LITTER. IN SPITE OF THE RECENT SOAKING RAINS...FINE FUEL MOISTURES HAD DROPPED TO AROUND 10% MONDAY AFTERNOON. THUS...THE DRY AIR COUPLED WITH THE STRONG GUSTY WINDS MAY RESULT IN HIGHER THAN NORMAL FIRE DANGER CONDITIONS TODAY. ANY UNNECESSARY BURNING SHOULD BE DELAYED UNTIL THE WIND HAS SUBSIDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL NORTH CAROLINA ON THURSDAY. THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS TO OCCUR WITH THIS SYSTEM. IF THUNDERSTORMS DO DEVELOP...HAIL MAY ACCOMPANY THE STORMS AS WELL AS STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.